December 1987

Nonsteroidal Anti-inflammatory Drug GastropathyRecognition and Response

Author Affiliations

From the Arthritis Center Ltd/Arizona Institute, Phoenix.

Arch Intern Med. 1987;147(12):2093-2100. doi:10.1001/archinte.1987.00370120029008

• Gastropathy, recognized as gastric lesional disease ranging from erosions to actual ulcer craters, represents the most ubiquitous significant complication of common nonsteroidal anti-inflammatory drug (salicylate and nonsalicylate) use. Recently, this association has been established as distinct from classic peptic ulcer disease, which is primarily acidmediated, duodenal, and more prevalent in a younger, often male, population. Nonsteroidal anti-inflammatory drug gastropathy is usually antral/prepyloric disease, and research indicates it is mediated through blockade of cyclooxygenase with reduction in cytoprotective gastric prostaglandins. The previous literature has been confounded with short-term studies on healthy volunteers and animals that emphasize the resiliency of normal gastric adaptation to heal such gastropathy. Newer long-term studies in patients with arthritis undergoing anti-inflammatory therapy on a sustained basis indicate fatigue of normal adaptation, with persisting gastropathy leading to bleeding and even death. In addition, silent lesions are more common as symptomatology is not synchronous with lesional disease. Since endoscopy is an expensive, not always utilized procedure, it is important to identify the population most at risk for appropriate cytoprotective management as well as modification of the anti-inflammatory therapy program.

(Arch Intern Med 1987;147:2093-2100)